Concerned about LSD

I have a friend who is interested in trying LSD, and am worried about him. I know that ‘bad trips’ can have severe mental consequences – is this frequently the case? I also hear that the drug causes people to ‘burn out’ – smart kids use it once or twice and end up being a lot less smart afterwards. Is this true? Are there other physical/mental consequences I should warn him about?

One Comment

  • BYS Counselor says:

    What a tough spot you are in. Sometimes, being a friend means you are honest when you don’t agree with them, but this can be a hard conversation. It sounds like you are ready to talk to him and you want to make sure you have as much information as you can.

    In addition to telling him about the medical information (provided below), I think it’s also important that you tell him about how YOU FEEL about the situation; that you don’t think it’s a good idea, and that you hope he doesn’t make that choice. You’re worried about something going wrong, and you’d rather be honest about it than pretend like you are okay with this. And, if you are truly worried about his safety, talk to an adult whom you trust – maybe it’s your parents, his parents, or a school counselor – so that you aren’t alone or feeling responsible for his well-being.

    Below is medical information about LSD, provided by a physician on the BYS team. It’s also important to note that often, drugs like LSD have additional compounds added into them (“laced”), and we never know what they are or how harmful the effects are, so the risk may be bigger than what’s listed below.

    For more information about various medical issues, you can also go to our website: Ask a Doctor

    Take care,

    BYS Counselor

    LSD:
    LSD, (Lysergic acid diethylamide) is a potent hallucinogen. Ingestion can lead to several neuropsychiatric symptoms including distortions of time perception, visual illusions/hallucinations of objects, people and colors. In addition, while intoxicated, some people will describe a feeling of expansiveness/euphoria.

    In some cases, the hallucinations can seem quite real and frightening and cause disorientation. For some it can lead to an overwhelming feeling of dread and panic (“bad trips”). It can also trigger an increase in heart rate and blood pressure and in rare cases, stroke. If large amounts are ingested, it can lead to damage to the heart and blood vessels as well as hyperthermia (a dangerous increase in the body temperature).

    Many hallucinogens cause an increase in serotonin, (an important neurochemical in the brain associated with mood). Individuals who are on medications to help with mood, (medications such as Prozac, Paxil, Lexapro, Celexa among many others) can have a dangerous increase in their serotonin levels triggering a phenomenon known as “serotonin syndrome” which can manifest with a number of unpleasant symptoms, including the risk of abnormal muscle movements, muscle rigidity, tremor, agitation and hyperthermia. In addition, any agent that affects some of these underlying neurochemicals may cause long term deleterious side effects. As far as “burning out” or becoming “less smart” it is unclear if this is a direct consequence of this particular substance or if there are other factors contributing. Many individuals who use LSD also experiment with other drugs, both prescription and recreational, so it is sometimes difficult to discern a direct cause and effect when other factors are mixed in. We also know that the brains of adolescents and teenagers are still developing and that any substance affecting the brain may cause a disruption in normal brain development and ultimate functioning.

    Physical dependence is not thought to occur, but psychological dependence has been reported.

    You can’t know what additional compounds may be added into any drug bought from dealers. Lacing is common and with these extra substances, we can’t know what they may do to your brain or health.

Leave a Reply

How Can We Help You? Seek Help